Forum Replies Created
October 5, 2021 at 3:02 pm #30128
Charlene, you are such a wonderful support to all of us on these forums. I think you need some support yourself in this matter.
I have worked as a safety and risk management consultant to businesses for more than 30 years and you are not being difficult in asking for a safe workplace. It is required by law and your employer is putting your physical and mental health at risk by not removing and/or controlling this hazard. Yes, it sometimes is difficult but it may require the employer putting your rights before those of smokers. Perhaps the company has a safety and health program or manager you could contact. But that position is often a meager part of the HR Dept. A bigger hammer is the employer’s workers compensation carrier or the Canada Workforce compliance Safety. As you well know from your experience with IPF, we must often be our own advocates. I wish I could lend you support in person as I have often done for other employees, even while being paid by the employer. Stay strong!
May 14, 2021 at 2:42 pm #28333
I was diagnosed with IPF in March 2020. I started taking 150 mg Ofev twice daily in April. Awful side effects resulted in changing my dosage to 100 mg of Ofev. I still have ongoing problems with diarrhea but some OTC meds and watching my diet carefully, eating less have helped. I was able to change to a much better pulmonologist recently who did more accurate testing. Sadly the Ct scan revealed increased scarring and PF test showed decline in capacity and diffusion. Had my first 6 min walking test but was stopped at 2 minutes as O2 fell to 86. Dr. now wants to change med to Esbriet and have me start using oxygen. I have tried to start pulmonary rehab but all sections are full with 10 week waiting period. Dr. now plans to see if insurance will pay for the therapy at home and likes the fact that I won’t be around people to be possibly exposed to any respiratory infections.
I am very discouraged and try to think that my IPF might be even worse if I hadn’t been taking the Ofev but it’s hard to be positive sometimes. I appreciate the support these forums offer.
February 24, 2021 at 4:16 pm #27470
Mark, I am so sorry to hear of your brother’s passing. It was very moving to read about his last days and your thoughts. It’s a subject that I have wondered about when I think about my own end of life planning and how it will affect loved ones. It’s not an easy topic but we in this group have a bit more urgency to be able to anticipate what may occur and how to prepare as we are able and still maintain a positive outlook. Thank you and thank you Vishal for your questions about your dad and how you care for him.
February 19, 2021 at 4:06 pm #27387
Hello all. I have been reading the forums since diagnosis of IPF last March following a bout with flu and pneumonia. Very few symptoms before diagnosis other than weakness and inability to do much aerobic and strength exercising, which I assumed was due to worsening spinal osteoarthritis and scoliosis. I am 66, female, and have a few other inflammatory conditions but nothing life threatening until now. I’ve only posted one short note here in the past. I have been reading all the posts from others, however, and so appreciate all the information and experiences.
I started taking 150 ml of Ofev in late March and was very worried about GI distress. I have been a type 2 diabetic for about 10 years (not overweight, no family history, good diet) and taking Metformin which always caused diarrhea. I had reduced my A1C enough that I was taking very little and my doctors agreed that I could stop the Metformin so as not to make the possible reaction to Ofev even worse. I thought I was really doing well with no side effects until about 8 weeks in. Then it all hit-the constant diarrhea, stomach cramping, gas, bloating, nausea, GERD, dizziness, pain on one side of my head. After a couple of weeks, I had to stop for one day and do a reset. That helped but not enough. Pulmonologist had me discontinue Ofev for 5 days to make sure that was the problem. What pleasant days those were!
So I have been taking 100 mg for several months now. Similar problems at first but now I feel like I have learned what works for me. I take one Immodium gelcap before a small breakfast as a prophylactic measure. I also take a lactaid if there is any dairy at all in my food. My lactose intolerance has gotten worse. I can no longer eat eggs either as they make me feel nauseated. No fish of any kind. No more spicy stuff. I do miss many Asian and Mexican foods and seafood. Salt burns my tongue and lips so not as much snacking stuff. I’ve never been a fan of sweets but now I can only taste sweet sometimes. I have lost much of my tasting ability. Oddly, I can still smell everything well. At lunch I have a larger meal, take my other meds for blood pressure, minor heart issue and add a GasX pill. I take a Prilosec 3 or 4 days of the week but try to avoid daily use. If I think I might have something greasy or spicier than usual I take a cimetidine to avoid the heartburn. I have problems if I overeat so I eat a smaller meal in the evening than I used to. I have lost about 5 pounds, which is OK although my doctor tells me he thinks I am underweight. I have a couple of days a week with some GI problems but nothing as bad as it once was.
My pulmonary function tests have remained about the same as they were last April and even improved a bit. I am still prone to violent coughing if I do even a bit of exercise or exert myself on chores so a fitness routine is almost non existent. That is very discouraging but I keep trying to do very short episodes of strength training.
- This reply was modified 1 year, 7 months ago by Charlene Marshall. Reason: formatting to remove code
December 2, 2020 at 3:01 pm #26329
This caught my attention when I first read it. I was diagnosed last March after a bout with flu then pneumonia. Xrays showed the IPF. I started taking the 150 mg twice per day of Ofev. I had all the horrible side effects expected and then some not expected. I can detail all that later.
The interesting thing is that after a few weeks of the intestinal problems I started also having a very sharp pain in my right eye and eyebrow that spread into the area behind my eye over the next few hours. I would also have dizziness. I had to place an ice gel wrap over my eye and head and sit in a quiet dark room. I have never had headaches before so I was surprised. Finally I just couldn’t stand the pain and other problems so took a day off from Ofev. After I started taking it again, I never had any more headaches! I reported all this to the doctor and the nurse at the ACS pharmacy that ships the pills. They had not heard of anything similar and I hadn’t either until I read Joe’s post. A few weeks ago I started taking 100 mg Ofev twice a day and am doing much better with intestinal battles.
I’ve never posted in the forums before now but have learned so much and don’t feel so alone since reading them regularly over the past eight months. Thanks all.